Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
190 Doctors are Online

Why did I get swelling after a tuberculin test?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
About 2 weeks ago I was stung 3x by some kind of insect. The stings were painful that evening, but by the next day they were essentially unnoticeable. About a week later, I had a tuberculin test and that evening the locations of the stings became reddened and itchy, with some swelling. That was about 72 hrs ago. The reaction has subsided somewhat now, but the sites are still mildly itchy, reddened and swollen. What is going on?
I don't know what the bug was that stung me, but I saw it and it wasn't a wasp or hornet. By the way, the tuberculin test was negative.
Posted Mon, 23 Apr 2012 in Asthma and Allergy
Answered by Dr. Jasvinder Singh 31 minutes later

Thanks for posting your query.

The pain and reaction that you had to the insect bites was an immediate allergic response. The immediate reaction usually goes away in about an hour, but some people have itching that persists for a couple of day. This occurs when your body produces antibodies against the allergen (insect bite containing saliva and chemical released into the blood stream which act as allergens).

Then you had tuberculin test after a few days in which TB antigen (purified protein derivative, or PPD) was injected intradermally. The immune system of the body was activated against this antigen and regarded it as foreign in nature or not belonging to the body. The effect came as delayed hypersensitivity reaction of the body to this antigen caused by your immune cells and hence the bites started itching and swelling again.

Wash the bites with some antiseptic lotion or soap. Use cold water but avoid the use of warm or hot water as this may tend to stimulate itch. Secondly, apply a cold pack over the bites to reduce swelling. Also do not scratch the inflamed area as this may lead to open wounds and secondary infections. You may apply a mild steroid cream and take OTC anthistaminics for the itching after consulting your doctor. Application of calamine lotion also helps.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you a good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor